How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. A.S. Desai Your Own Question
Dr. A.S. Desai
Dr. A.S. Desai, Ophthalmologist
Category: Eye
Satisfied Customers: 2398
Experience:  MS Ophthalmology with 13 years of surgical expereince
25407765
Type Your Eye Question Here...
Dr. A.S. Desai is online now
A new question is answered every 9 seconds

My 71 year old husband has been on cumidin for about 5 years

Resolved Question:

My 71 year old husband has been on cumidin for about 5 years as a preventative for blood clots in his legs, of which he has had two. Been treated at Mayo Clinic in Scottsdale, AZ. Last week he lost the sight in his left eye. An ultrasound revealed a large hematoma, which they are watching, and I suspect today's appointment will result in a surgical procedure. But also he has developed some very severe bruises on both his forearms. He cannot remember banging into anything hard enough to have that kind of result. The eye issue and the bruises are seeming to be all too coincidental. Possible cumidin issues? He drinks no alcohol, is on blood pressure and cholesterol medication and maintains a healthy diet. Not overweight. Physical activity minimal right now. Should I get him to an E ward?
Submitted: 4 years ago.
Category: Eye
Expert:  Dr. A.S. Desai replied 4 years ago.

Dr. A.S. Desai :

Hello, Welcome to Just Answer

Dr. A.S. Desai :

Are you available for chat now?

Dr. A.S. Desai :

As you must be aware that coumadin ( warfarin) is an anti-coagulant and its major side effect is the risk of bleeding.

Dr. A.S. Desai :

The risk of severe bleeding is however quite small and most often occurs due to alteration in dose.

Dr. A.S. Desai :

Your hisband must have had a vitreous hemorrhage ( bleed into the vitreous which is a thick gel in the middle of the eye) which must have caused the sudden loss of vision.

Dr. A.S. Desai :

"Husband"

Dr. A.S. Desai :

But studies point out that anti-coagulants such as warfarin do not pose any higher risk for vitreous hemorrhage.

Dr. A.S. Desai :

But if the ultrasound has revealed a hematoma outside the eyeball but compressing the optic nerve thus causing the sudden loss of vision then I guess early decompression of the optic nerve is needed by an orbitotomy.

Dr. A.S. Desai :

However bruising of the arms could have been due to the side effect of coumadin( ? any change in the routine dose).

Dr. A.S. Desai :

It is better to keep his physician updated about any new symptom so as to start treatment early.

Dr. A.S. Desai :

The fact that he has had multiple bleeds ( forearm bruises and hematoma) , the risk of bleeds elsewhere cannot be ruled out. His physician must be consulted before any change in medicines is made. The advantages and disadvantages have to be weighed before any further decision is taken.

Dr. A.S. Desai :

For the ocular issue he can continue the treatment suggested by the retina specialist if it is a vitreous hemorrhage or with an orbit and oculoplasty surgeon if there is a hematoma which needs an orbitotomy.

Dr. A.S. Desai :

Please feel free to ask follow up questions if any.

Dr. A.S. Desai :

Thank you and best wishes.

If you are satisfied with the answer , please press the accept button so that I get my dues.

A bonus and/or positive feedback are welcome.

Views expressed are for information purpose only and cannot substitute a visit to an ophthalmologist

Customer: replied 4 years ago.
Thank you for the input. He monitors the coumadin levels every two weeks. He is borderline diabetes so perhaps that plays into all this? At any rate, he is scheduled for eye surgery tomorrow. They are quite concerned about the blood buildup.
Expert:  Dr. A.S. Desai replied 4 years ago.
Thank you for the reply and additional information.

Diabetes is known to cause a lot of changes in the retina ( diabetic retinopathy where new blood vessels can form and even bleed) but being borderline is less likely to have caused all these problems. I wish him the very best for the surgery tomorrow and hope he recovers well.

Thank you and best wishes.

If you are satisfied with the answer , please press the accept button so that I get my dues.

A bonus and/or positive feedback are welcome.

Views expressed are for information purpose only and cannot substitute a visit to an ophthalmologist
Dr. A.S. Desai and other Eye Specialists are ready to help you